Preventing and Managing Dermatologic Toxicities After Immunotherapy Treatment
Nurses should know what to look for when it comes to managing dermatologic toxicities.
It is key for nurses to prevent or anticipate potential dermatologic toxicities associated with immunotherapy treatment, while also detecting, monitoring, and effectively managing them if they do happen to arise, according to Marianne Davies, DNP, RN, CNS, ACNP-BC, AOCNP.
“[Dermatologic toxicities] occur in about 30% to 58% of patients overall [who are treated with immunotherapies],” explained Davies, who is an associate professor and oncology nurse practitioner at the Yale Comprehensive Cancer Center, during a presentation at the 3rd Annual School of Nursing Oncology.
“It occurs more frequently with CTLA-4 agents, about 70% of patients, and about 20% to 30% of patients on anti-PD1 and anti-PD-L1 therapies,” she added. “Only about 3% will actually get to that grade 3/4 significant toxicity, but it does warrant close monitoring because if it is not managed, it can be pretty significant.”
To help determine which dermatologic toxicities to look for and how to treat them, she recommended for nurses to reference he CTCAE (Common Terminology Criteria for Adverse Events) grading toxicity guidelines. “It was developed based on standard cytotoxic targeted therapy agents, so it is being revised. It is in the final revisions to include immune-related grading parameters in there. But for now, it is the best that we have.”
In dermatologic toxicities, nurses must look at the percentage of body that is affected. For example, grade 1 toxicity is going to be 10% of the body surface area, with no symptoms; moderate toxicity is going to be 10% to 30% of the body surface area; and severe toxicity will be greater than 30% of the body that is involved.
For grade 1 toxicity, nurses can keep the patient on their immunotherapy treatment and treat them with a topical anti-inflammatory steroid. In some cases, Davies noted, patients may need oral antihistamines to decrease their inflammatory process.
For grade 2 toxicity, there is more distribution of the adverse event; however, topical management is still the typical course of action for treatment.
“You want to consider that there can be a lot of distributions. So, in most cases it is a maculopapular distribution, but patients have developed a flare of eczema, psoriasis, lichenoid growths,” Davies said, adding that vitiligo has also been seen particularly within the melanoma population.
“One of the caveats there is that vitiligo has been linked to therapeutic benefit for the melanoma population,” she added. “Development of rash has not necessarily been linked to response to checkpoint inhibitor therapy in other disease, but in melanoma, there is data to support that.”
Because of this distribution of toxicity, nurses must also rule out contact dermatitis, or if the patient has been on any other medications that may have caused the dermatologic flare. “Think about exposed areas, sun exposures, areas that had prior radiation,” Davies recommended.
In very rare cases, she added, patients may develop more significant toxicity, such as bullous dermatitis, Steven Johnson Syndrome or TENs (toxic epidermal necrolysis). With this, nurses should permanently discontinue immunotherapy and consider high-potency topical steroids.
If these symptoms are moderate, nurses should isolate with oral steroids, while holding immuno-suppressant therapy. “You want to consult with your dermatologist in making these decisions,” Davies said. “This can be life-threatening, so anything like a fair distribution of grade 4 distribution, permanently discontinue (immunotherapy), they are going to be inpatient management, and they need to be seen by the dermatologist.”
No matter the grade of toxicity, it is important for nurses to always thing about supportive care. “You want to make sure you are providing adequate supportive care. Make sure you are protecting their skin from the sun, make sure they are using adequate moisturizers, so that you can help decrease that flare,” Davies said.
Davies M. Multidisciplinary Management of Immunotherapy-Related Adverse Events. Presented at: 3rd Annual School of Nursing Oncology; August 2-3, 2019; San Diego, CA.